Overmedication is when a doctor prescribes unnecessary or excessive medication to a patient. This may happen because the doctor is unaware of other medications the patient is already taking, because the doctor or pharmacist is unaware of how a drug may interact with another chemical or target population, or because of other human error. Sometimes, the extra prescription is intentional (and sometimes illegal), as in the case of the use of excessive psychoactive medications as "chemical restraints" for elderly patients in nursing homes.
Possible side effects of overmedication may include:
- Slowed reaction: speech, movement and thought
- Increased confusion
- Unsteady gait
- Dry mouth
- Blurry vision
- Increased agitation
- Uncontrollable repetitive movement of the tongue, feet, hands and trunk
Over-medication can also occur when consumers take more medication than is prescribed or as labeled on over-the-counter products -- either intentionally or unintentionally -- or when consumers unknowingly take both prescription and nonprescription drug products containing the same active ingredients. For example, over-medication can occur when a prescription drug like Vicodin, which contains both hydrocodone and acetaminophen, is taken along with the nonprescription product Tylenol, which contains acetaminophen as the active ingredient. In other words, over-medication can be caused by both prescribers and consumers or their caretakers.
Another important instance of over-medication occurs when consumers are either prescribed or take additional prescribed or otc drugs which produce the same or similar therapetic effects. For instance, if a patient is taking a prescription strength ibuprofen product and also uses a naprosyn product -- whether prescription or otc strength -- this, too, can constitute over-medication, can be dangerous, and can be costly to the patient in overall health care costs. Ofttimes consumers/patients over-medicate themselves by taking their medications at shorter intervals than prescribed or than container labels specify. As a result, medications may accumulate at higher levels, causing undesired side-effects, sometimes serious, even fatal.